Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 732, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 24, 2016, 7:10 PM CDT for Kay County, Oklahoma. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2016, 7:10 PM CDT (00:10 UTC)
- Expired
- Aug 24, 2016, 7:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Kay County, OK
The radar
The Wichita radar (KICT), 109 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:15 PM CDT | TSTM WND GST 59 | 8 E Newkirk, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 24, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 983 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1809 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted.
769
WUUS54 KOUN 250010
SVROUN
OKC071-250030-
/O.NEW.KOUN.SV.W.0732.160825T0010Z-160825T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN KAY COUNTY IN NORTHERN OKLAHOMA...
* UNTIL 730 PM CDT
* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF KAW LAKE...MOVING NORTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
KAW CITY...KAW LAKE AND HARDY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3676 9682 3675 9686 3675 9689 3668 9694
3669 9700 3700 9703 3700 9675
TIME...MOT...LOC 0010Z 245DEG 49KT 3685 9690
HAIL...1.00IN
WIND...70MPH
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:13 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 24, 3:13 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Norman OK 313 PM CDT WED AUG 24 2016 .DISCUSSION... Convective inhibition and lack of focus will be the main limiting factors for storm development this afternoon and evening. These features will be least effective over the northwest half of Oklahoma, and this is where we have 20 to 30% probabilities of rainfall for this evening and tonight. Any storms that do form will have sufficient instability available to generate marginal severe weather. Relatively slow movement and high levels of moisture availability will also provide some risk of flooding. A weak front will provide more focus tomorrow, and continuing instability with weaker inhibition suggests somewhat higher chances for rain/storms tomorrow afternoon and evening. By Friday, ever-weakening wind shear will limit the ability of storms to organize, but there will still be instability available. For the remainder of the forecast period, the upper-level flow will not change much, and rainfall will be highly dependent on small-scale features that are not really predictable this far out. A tropical system is forecast to develop in the western Atlantic over the next few days. Based on the last several medium-range model runs, it appears improbable that the system will significantly affect Oklahoma or north Texas, but we will continue to monitor the system in case there are any meaningful changes in its progress. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 93 70 90 / 20 20 20 30 Hobart OK 70 92 68 91 / 30 20 30 10 Wichita Falls TX 72 94 71 92 / 10 10 10 20 Gage OK 66 86 64 88 / 60 50 60 20 Ponca City OK 72 90 68 88 / 30 40 50 30 Durant OK 73 94 73 89 / 0 10 10 50 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/23
Hazardous weather outlook, Aug 24, 11:50 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1150 AM CDT WED AUG 24 2016 OKZ004>048-050>052-TXZ083>090-251300- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1150 AM CDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF FAR NORTHERN OKLAHOMA THIS AFTERNOON AND EVENING. LOCATION... THE SLIGHT RISK EXISTS NORTH OF A LINE FROM BURLINGTON TO LAMONT TO NORTH OF PONCA CITY. A MARGINAL RISK SURROUNDS THE SLIGHT RISK, AND EXISTS NORTH OF A LINE FROM HOLLIS TO WEATHERFORD TO KINGFISHER TO PERRY. TIMING... THE GREATEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE FROM AROUND 5 PM TO 10 PM. IMPACTS... DAMAGING WIND GUSTS... LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING... AND HAIL TO THE SIZE OF QUARTERS. DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP MID TO LATE AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTHERN OKLAHOMA. A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH THE EVENING HOURS. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL... FREQUENT LIGHTNING... DAMAGING WIND GUSTS... AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .THUNDERSTORMS... THERE WILL BE A DAILY CHANCE OF THUNDERSTORMS THURSDAY THROUGH NEXT TUESDAY. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS NORTHERN AND WESTERN OKLAHOMA...IN ASSOCIATION WITH A NEARBY COLD FRONT. THE PRIMARY HAZARDS WILL BE DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS/KURTZ
In the hours before
Local storm report, Aug 24, 6:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
603 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 N WAUKOMIS 36.30N 97.91W
08/24/2016 GARFIELD OK EMERGENCY MNGR
UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB.
&&Special weather statement, Aug 24, 6:20 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 24 2016
OKZ008-013-242345-
NOBLE OK-KAY OK-
620 PM CDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NOBLE AND
SOUTHWESTERN KAY COUNTIES UNTIL 645 PM CDT...
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BILLINGS...
MOVING EAST AT 30 MPH.
HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 210 AND 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.
&&
LAT...LON 3688 9707 3669 9694 3669 9702 3670 9703
3669 9705 3666 9706 3660 9704 3659 9706
3658 9700 3660 9691 3656 9689 3655 9690
3653 9699 3651 9701 3651 9703 3645 9703
3642 9712 3657 9724 3655 9728 3673 9746
TIME...MOT...LOC 2318Z 250DEG 26KT 3655 9746
WRSpecial weather statement, Aug 24, 6:35 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 635 PM CDT WED AUG 24 2016 OKZ018-024-250000- CANADIAN OK-KINGFISHER OK- 635 PM CDT WED AUG 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CANADIAN AND SOUTHWESTERN KINGFISHER COUNTIES UNTIL 700 PM CDT... AT 633 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF CALUMET...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3542 9816 3550 9830 3581 9817 3571 9782 TIME...MOT...LOC 2333Z 211DEG 32KT 3553 9821 ..SPEG.
Special weather statement, Aug 24, 6:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 640 PM CDT WED AUG 24 2016 OKZ036-037-TXZ085-250030- TILLMAN OK-JACKSON OK-WILBARGER TX- 640 PM CDT WED AUG 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TILLMAN...CENTRAL JACKSON AND NORTHWESTERN WILBARGER COUNTIES UNTIL 730 PM CDT... AT 638 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHWEST OF ELMER AND 4 MILES NORTHEAST OF ODELL...MOVING NORTHEAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3473 9940 3454 9899 3432 9931 3442 9952 TIME...MOT...LOC 2338Z 214DEG 19KT 3442 9945 3437 9934 ..SPEG.
Local storm report, Aug 24, 6:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST 4 SSE BLACKWELL 36.75N 97.25W
08/24/2016 M61 MPH KAY OK MESONET
&&
MDAYLocal storm report, Aug 24, 7:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT WED AUG 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 N WAUKOMIS 36.30N 97.91W
08/24/2016 GARFIELD OK EMERGENCY MNGR
UTILITY POLES AND LINES REPORTED DOWNED ON BOTH OAKWOOD
ROAD AND US-81 BETWEEN WAUKOMIS AND VANCE AFB. AT LEAST
15 TO 20 POLES WERE SNAPPED OR DOWNED. LAHOMA AND
DRUMMOND WERE REPORTED OUT OF POWER.
&&
MDAYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 39 min |
| Aug 24, 7:42 PM CDT | Special Weather Statement | OUN | Kay | 33 min |
| Aug 24, 7:42 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 48 min |
| Aug 24, 7:56 PM CDT | Special Weather Statement | OUN | Garfield | 34 min |
| Aug 24, 8:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Aug 24, 8:28 PM CDT | Special Weather Statement | OUN | Jackson | 47 min |
| Aug 24, 8:49 PM CDT | Special Weather Statement | OUN | Greer | 26 min |
| Aug 24, 9:04 PM CDT | Special Weather Statement | OUN | Kiowa | 26 min |
| Aug 24, 9:36 PM CDT | Special Weather Statement | OUN | Kay | 39 min |
| Aug 24, 10:15 PM CDT | Areal Flood Advisory | OUN | Kay | 2 hr |
| Aug 24, 10:31 PM CDT | Special Weather Statement | OUN | Kay | 29 min |
| Aug 25, 9:45 AM CDT | Flood Watch | OUN | Alfalfa, Beckham, Blaine, Custer, Dewey, Garfield and 5 more | 21 hr |
| Aug 25, 2:56 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| Aug 25, 3:19 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma | 24 min |
| Aug 25, 3:21 PM CDT | Areal Flood Advisory | OUN | Cleveland, Oklahoma | 114 min |
| Aug 25, 3:33 PM CDT | Special Weather Statement | OUN | Payne | 27 min |
| Aug 25, 3:38 PM CDT | Special Weather Statement | OUN | Roger Mills | 22 min |
| Aug 25, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 36 min |
| Aug 25, 3:41 PM CDT | Special Weather Statement | OUN | Oklahoma | 34 min |
| Aug 25, 3:44 PM CDT | Special Weather Statement | OUN | Oklahoma | 31 min |
| Aug 25, 3:45 PM CDT | Special Weather Statement | OUN | Oklahoma | 30 min |
| Aug 25, 3:47 PM CDT | Special Weather Statement | OUN | Beckham | 28 min |
| Aug 25, 4:03 PM CDT | Special Weather Statement | OUN | Roger Mills | 27 min |
| Aug 25, 4:07 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 22 min |
| Aug 25, 4:13 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 47 min |
| Aug 25, 4:26 PM CDT | Tornado Warning | OUN | Beckham, Custer, Roger Mills | 34 min |
| Aug 25, 4:40 PM CDT | Special Weather Statement | OUN | Harmon | 65 min |
| Aug 25, 4:50 PM CDT | Areal Flood Advisory | OUN | Custer, Dewey, Roger Mills | 3 hr |
| Aug 25, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 67 min |
| Aug 25, 4:54 PM CDT | Special Weather Statement | OUN | Custer | 36 min |
| Aug 25, 4:55 PM CDT | Tornado Warning | OUN | Custer, Dewey | 35 min |
| Aug 25, 4:57 PM CDT | Tornado Warning | OUN | Custer | 33 min |
| Aug 25, 5:03 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 42 min |
| Aug 25, 5:04 PM CDT | Special Weather Statement | OUN | Blaine | 26 min |
| Aug 25, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 46 min |
| Aug 25, 5:15 PM CDT | Special Weather Statement | OUN | Logan | 30 min |
| Aug 25, 5:21 PM CDT | Special Weather Statement | OUN | Beckham | 24 min |
| Aug 25, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 32 min |
| Aug 25, 5:30 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 27 min |
| Aug 25, 5:37 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 53 min |
| Aug 25, 5:40 PM CDT | Special Weather Statement | OUN | Blaine | 20 min |
| Aug 25, 5:44 PM CDT | Special Weather Statement | OUN | Logan | 16 min |
| Aug 25, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 40 min |
| Aug 25, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 33 min |
| Aug 25, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 46 min |
| Aug 25, 6:05 PM CDT | Special Weather Statement | OUN | Beckham | 25 min |
| Aug 25, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 49 min |
| Aug 25, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 44 min |
| Aug 25, 6:34 PM CDT | Special Weather Statement | OUN | Washita | 26 min |
| Aug 25, 6:40 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 35 min |
| Aug 25, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 45 min |
| Aug 25, 6:55 PM CDT | Special Weather Statement | OUN | Major | 35 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.